A 48-year-old woman with a high-grade fever, conjunctivitis and an upper respiratory infection presents with painful red skin lesions that appeared suddenly on her arms, neck and face. The bumps spread and grew forming tender, painful plaques, some of which blistered and ulcerated.
The patient complains of tiredness, achy joints and headaches. Labs reveal elevated C-reactive protein levels and leukocytosis with neutrophilia. What’s your diagnosis?
Submit your answer, and then read the full explanation below. If you like this activity or have a suggestion, tell us about it in the comment box at the bottom of the page.
Submit your diagnosis to see full explanation.
This patient has acute febrile neutrophilic dermatosis, a skin disease of unknown etiology characterized by recurrent painful plaque-forming inflammatory papules. First described by Robert Sweet in 1964, the disorder is also referred to as Sweet’s syndrome.
Sweet’s syndrome affects mostly adults aged 30 to 50 years. About 20% of cases are associated with an underlying cancer, 75% of which are hematologic, such as acute myeloid leukemia.
There have also been reports of women with a drug-induced variant of the dermatosis. Associated medications including all-trans retinoic acid, carbamazepine, hydralazine, levonorgetrel/ethinyl estradiol, minocycline, trimethoprim, sulfamethoxazole and granulocyte colony stimulating factor.
The majority of patients that develop this dermatosis have a febrile upper respiratory tract infection, tonsillitis or influenza-like illness in the one to three weeks prior to developing skin lesions. Some have speculated that bacterial infection may play a role in developing the condition, but no conclusive evidence exists to establish a causative relationship.
Others have proposed that Sweet’s syndrome may be a hypersensitive reaction to a bacterial, viral or tumor antigen; however, complement is not essential to the disease process. Other common coexisting conditions include gastrointestinal infections, inflammatory or autoimmune disorders and pregnancy.
While the exact cause of the disorder is unknown, type 1 helper T-cell cytokines, such as interleukin-2 and interferon-y are predominant and are thought to play a role in causing the symptoms and lesions of this disease.
Patients with Sweet’s syndrome have dark red or bluish red papules or plaques most often located on the face, neck and upper extremities, accompanied by high grade fever and elevated neutrophil count. Some patients develop oral lesions, and although rare, bullous and pustular lesions may form. The lesions form crops and may persist for days or weeks.
In addition to these cutaneous manifestations, the disorder can also effect the eyes — causing conjunctivitis, episcleritis or iridocyclitis; the joints in the form of arthralgia, myalgia, arthritis; and internal organs, causing neutrophilic alveolitis, sterile osteomyelitis, psychiatric or neurologic changes, and transient renal, liver, and pancreatic insufficiency.
Diagnostic criteria for classic idiopathic Sweet’s syndrome are as follows:
Abrupt onset of painful erythematous plaques or nodules
- Dense neutorphilic infiltrate without evidence of leukocytoclastic vasculitis
- Fever higher than 100.4 F.
- Underlying hematologic or visceral malignancy, inflammatory disease or pregnancy or preceded by upper respiratory or gastrointestinal illness.
- Abnormal laboratory values on three of the following four measures: erythrocyte sedimentation rate >20 mm/h, C-reactive protein levels, leukocytes > 8,000 and neutrophils >70%.
Patients with suspected drug-induced acute febrile neutrophilic dermatosis will exhibit the same clinical presentation, but history should reveal a temporal relationship between drug ingestion and symptom onset, with lesions resolving after drug withdrawal.
The cutaneous and systemic symptoms of acute febrile neutrophilic dermatosis respond promptly to treatment with systemic corticosteroids, specifically 0.5 to 1.5 mg/kg oral prednisone once daily tapered over a three week period. However, recurrences are common and occur in about 50% of patients, particularly during the taper period, among patients with drug-induced forms of the disease and those with underlying malignancies.
High potency topical steroids, such as clobetasol propionate 0.05%, or intralesional glucocorticoids, such as triamcinolone acetonide 3.0-10 mg/mL, may be helpful for treating localized lesions.
Patients with difficult cases may respond to 100 to 200 mg of once daily oral dapsone and 150 mg once daily oral indomethacin for one week, followed by an additional two weeks of 100 mg oral indomethacin. Other options are 900 mg oral potassium iodide once a day or 300 mg three times daily.
Case reports have shown success with a range of other medications including doxycycline, metronidazole, isotretinoin, methotrexate, cyclophosphamide, chlorambucil, adalimumab, infliximab, intravenous immunoglobulin (IVIG), pulse doses of methylprednisolone and interferon alfa.
Successfully treating underlying disorders by discontinuing causative medications, resecting tumors, or treating infections is helpful in resolving Sweet’s syndrome and preventing recurrences.
Clinicians should educate patients about the various courses of illness with this condition and provide advice on avoiding known triggers, such as medications.
2. Freedberg IM, Isin AZ, Wolff K, et al. Fitzpatrick’s Dermatology in General Medicine (5th ed.). 1999. New York: McGraw-Hill.